Losing hair on Methotrexate: Hi, I know it is a... - Behçet's UK

Behçet's UK

4,883 members4,155 posts

Losing hair on Methotrexate

lesleyg profile image
lesleyg

Hi, I know it is a possible side effect but has wondering if anyone on Methotrexate has actually experienced hair loss and how much? Also is there anything that can stop it? I'm increasing my dose and definitely losing hair. Fortunately my hair is fairly thick so I can stand to lose a bit.

Lesley

15 Replies

Hello my lovely. Yes, I lose hair but not enough to make me bald! Like you I have very thick hair so I can afford to lose it anyway, but I don't think I'd even be worried if my hair was sparse. Mostly I notice it when I wash my hair - I always do that in the bath and when the bath drains there are probably 20 or so strands. I lose it when I brush too but, again, nothing to make me worry unduly.

Thanks Di! If I had to I would wear a wig but definitely not keen on that option.

Cheers

Les

LOL - I had visions of some rather fetching scarf type arrangements (I am useless at anything like that but I do so admire them when done well). I envisioned buying lots of brightly coloured squares and wearing them with tribal earrings. Luckily it hasn't come to that - not to sure it would suit my 5 foot nothing, size 20 (yes I seem to be losing weight) frame!

I can't stand even a hat on my head! Had to laugh about the scarves - I don't have any neck so never have been able to look glamourous!

Les

Yeah, I'm sans neck too. My look when dressed up used to be barmaid! Nowadays I don't dress up...

Can relate to not dressing up. My 76 year old mother has a fit when she sees me in comfortable clothes and crocs on the feet.

Lesley

My hair is getting thinner too...although im told that the colchcine is to blame...and I have thin hair and not alot of it to begin with...hence the reason I keep it short...

I do look after it though...Once a month I brush good conditioner through it and sleep with it on.. and wash it off in the morning.. my hair loves this!!! and I try my hardest not to constantly blow dry and straighten it...

I suit hats...but not scarves!!! lol

lesleyg profile image
lesleyg in reply to dawnie2750

I must try putting the conditioner in - my hair is extemely dry which I think might be due to the drugs.

Lesley

PS For some reason I don't suit hats or scarves!

My hair desperately needs cutting - it's below my shoulders and I'm way to old for that. But I can't face sitting in front of a mirror looking at my spotty, bloated face. Daft really because my hair just makes me look even worse :-(

I get my hair cut once every 4 - 5 weeks (hate sitting in the hairdressers looking at my bloated face in the mirror but she is very understanding).

Being a bit overweight I figure it's something I can do for my looks (even had a colour and foils put through last week).

Can you get one of those hairdressers that come to your house? If not when you feel better bite the bullet - it does wonders for your self esteem. We have a franchise here called 'Just Cuts', everyone lines up and it only take 10 minutes or so.

Lesley

For me taking methetrate has been the first time in years my hair has stopped falling out has gone mad! Growing thicker then ever before! I was worried when I read that side effect as I've have had 3 bouts over the last 3 years of major hair loss! But for me the opposite has happened. :-) so maybe yours will grow back soon....

Thanks Anna, its not all that bad - just got a bit worried. I do have one fairly thin spot on my left temple which I comb over - the thinness was pre MTX.

Fortunately it is thick enough to cover anything at the moment.

Lesley

Hidden profile image
Hidden

Hi Lesley

I'm losing my hair too... I mentioned to my mum that this was happening and she told me that it can also be a side effect of the Auto Immune disease. She has Lupus and this happened to her too but now she's in remmison hers has thickened right back out again :).

My hairdresser actually noticed the last time I went but I didn't think anything off it... Not really sure what can be done either I'm sorry Lesley :(

Mx

Thanks Moya - my hairdresser picked it up as well. I get my hair cut in a short style and comb it over so it's not noticeable. Also I was told the same about losing hair with autoimmune diseases.

Keep it touch

Lesley

PS Have gone up to 15mgs MTX this week and feeling a bit nauseous

I lost loads of hair to begin with but it seemed to stop after a while and now is gradually growing back to normal.

Massage the head with a bit of olive oil with a few drops rosemary and nettle. Do this daily and leave it for an hour or so before washing.

Of course you can always add the Tea Tree oil as well ;)

Andrea

You may also like...